insulin given instead of heparin to infant? - page 3
In this medication error, insulin was given to an infant instead of heparin. This means only that the person who gave it did not check the label, therefore did not follow the 5(or more) rights. That the meds were placed side... Read More
- 2Dec 8, '11 by GingerSueQuote from JolieHere's my reply to your comments:Highlighting mine. I respectfully disagree with this part of your post.
I understand that you are emphasizing the tremendous responsibility to the nurse administering the drug to follow all of the "rights", and I don't disagree with that. But study after study shows that there are almost always multiple factors in serious med errors, including poorly thought-out storage and stocking of meds. I began my career in the NICU in 1986 and remember vividly an incident in which an infant was overdosed on heparin way back then. One of the recommended safety measures at that time was to remove all concentrated forms of heparin from nurse stock...25 years ago. Obviously, that didn't happen, or subsequent (some very recent) incidents of heparin overdose in NICUs across the country could not have happened.
As usual, we can't determine the finer details from this news article, but simply that insulin was readily available in unit stock or at the bedside points out some serious lack of safety considerations in this unit.
If there were fifty different medications on the shelf, then a few seconds of reading the label would
prevent this medication error. And the staff person knows that they are responsible for knowing what
they are administering (not what they guess they are administering).
But, as I consider many kinds of errors - some are carelessness, some are associated with being very
busy perhaps, so how is the staff person to prevent these kinds of errors, to avoid these errors, to be
treated once they have made an error? Many people make errors - so do we view them as forever
to be condemned for their error, or do we find ways to help them improve (so does it matter if the
consequences were serious or not serious? Because - human beings make errors). We can aim for
perfection - but will it ever happen? Yet, some errors can be prevented, especially when containers
- 2Dec 8, '11 by woohI think when we simplify it down to, "If they'd just read" it makes us complacent. After all, I always read. I'll bet you anything the nurse involved here thought the same thing. "I ALWAYS READ THE LABEL." May you never make a mistake where people say, "If only "Ginger Sue had read..."
- 2Dec 9, '11 by babyNP., MSN, APRNI work in a children's hospital NICU and pharmacy *always* mixes insulin and heparin for us. Even so, when we have insulin in a pre-mixed bag, we show it to another nurse our pump when we initially set it up because there's a mode for <1kg and 1-10kg.
As Jolie said, these kids need the calories to grow, not to mention that we fluid restrict micropreemies which complicates the amount of calories we can give if we can only run 80cc/kg/day.
And as others have said, occasionally we'll give them D50W with insulin to bring a high potassium down, although that's on the more rare side and we usually make sure we have an arterial value since heel sticks with squeezing can artificially raise the K level.
There's a protocol that most hospitals follow, and we check glucoses qhour to q4hours depending on the glucose stability.
Heparin is added to our central line IV bags running at 1 unit/cc per hour by pharmacy.
It's reading articles like these that make me so grateful for the services that we have. When I've done agency nursing, I've had to mix up my own meds and I had the charge RN double check me because I wasn't used to doing it.
I feel for this nurse. I cannot imagine how she/he feels right now.
- 1Dec 10, '11 by suannaQuote from ChristineNGreat idea- it's trending now into adult medicine, but honestly- I give a lot more lethal meds than insulin in my practice. It is going to get to the point where we are going to have to have 2 RNs at every bedside to do any skilled intervention. That will help with the employment picture for nurses but the health care system will go belly up with such requirements. It's heartbreaking what happened to that baby and the family, but with the millions of medications that nurses give in this country each day you almost never hear of someone causing a lethal outcome. We are educated for perfection and socialized for paranoia. It's a great combo in keeping patients safe. Here's hoping the next generation of electronic med admin systems wil provide a safer, more accurate check on the passing of meds. Our current systems leave something to be desired.Every NICU/peds floor I have been on required another RN to physically see how much insulin you were giving. The second nurse would verify the label of the med as well as there was the right amount in syring/pump programed correctly if IV.
I'm sorry but seeing how Heparin and Insulin labels are very different I fail to understand how this could happen, and yet, after reading the article I see it happened to 3 other infants in the same NICU around the same time.
- 2Dec 10, '11 by JolieNo electronic monitoring system exists or will ever be invented that will prevent all med errors. Likewise, no individual will ever practice nursing without making a med error, minor or serious.
This is why it is critically important that policies, procedures and processes are developed and followed that minimize the likelihood of human error at every step in the medication delivery process.
We have made strides in requiring electronic order entry to prevent mis-reading of handwriting, use of pumps to prevent drip errors, double checking of certain high-risk meds to prevent dosage errors or diversion, yet manufacturers hold onto look-alike vials and sound-alike names, facilities continue to hold high risk meds in unit stock instead of under lock and key, etc.
As I stated in an earlier post, it is incomprehensible to me that similar heparin errors continue to occur in NICUs, despite over 25 years of well-known history. I'm not completely excusing the nurse who administered the erroneuos meds, but she was set up for failure by her employers, suppliers, etc. Of course none of them had their names in the news or had to defend their licenses before the board.
- 3Dec 10, '11 by llg GuideThere are many research studies that show that people make mistakes when they are busy, stressed, tired, distracted, and/or multi-tasking. Even though they look directly at the label and "read it," their brains play a trick on them -- causing them to actually "see" what they expect to find there and not what is actually printed on the label.
That's why the current thinking among experts in error prevention programs stress the implemenation of systems to minimize the chances of error -- and not just the punnishment of the people who make the mistakes.
If you would like to read some of this research ... search under terms such as "inattentional blindness," "distractions," etc. as well as under "medication errors" and similar phrases.
- 1Dec 10, '11 by Esme12, BSN, RN Senior ModeratorWhat safe guards have been put in place here may not be the norm in Canada. The article didn't even mention if it was a nurse....it could have been pharmacy or a pharm tech, since the same mistake was on 4 other infants. The article clearly indicates that the baby died from pneumonia although I am sure the stress from the low blood sugar didn't help the babies recovery.
Like someone else said (ooh) we have all made mistakes and a major majority of us are very lucky there wasn't a bad outcome......But for the grace of God go I. How horrible for all those involved.